Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

July 6, 2017Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 6, 2017, 3:21 PM CDT for Cherokee County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 3:21 PM CDT (20:21 UTC)
Expired
Jul 6, 2017, 4:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS84 KBMX 062021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT THU JUL 6 2017
 
ALZ020-062100-
Cherokee AL-
321 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slackland, or near Centre, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centre, Tennala, Moshat and Coloma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8554 3399 8560 3406 8578 3410 8580
      3411 8580 3412 8579 3413 8580 3412 8581
      3415 8581
TIME...MOT...LOC 2021Z 284DEG 11KT 3411 8577 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 6, 12:41 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 12:41 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1241 PM CDT Thu Jul 6 2017

.UPDATE...
Aviation Discussion.

&&

Mesoscale Discussion /issued at 1033AM CDT/.

Very similar setup today as compared to yesterday. This morning's
12Z sounding shows a bit of an increase in overall moisture with a
PW of 1.7 inches, but there is still plenty of dry air above 550 mb.
With unidirectional (westerly) and fairly uniform (15-25 kts) winds
throughout the profile, we have very little shear to work with.
Instability will be plentiful, thanks to very warm temps and dew
points in the 70s. After adjusting the sounding for today's expected
high, we will be looking at a Moderate microburst potential for this
afternoon. Of course that threat will be confined to roughly the
northern half of Central Alabama. We have already included mention
of isolated damaging winds in the Hazardous Weather Outlook
along/north of a Tuscaloosa to Calera to Wedowee line.

Looking at radar and satellite, we can see several outflow
boundaries moving in our direction from the north and west in
association with ongoing/previous convection across N MS and the
TN Valley. If we look a bit farther to the NW, there is a frontal
boundary stretching from OH southeast into AR and then west along
the OK/TX border. This front will slowly sink southeastward thru
the day and tonight. Total Precipitable Water from GOES-16 shows
slightly drier conditions in the south (1.5 inches) with PWs
closer to 1.7 inches from Interstate 20 northward.

We've already seen a few showers develop across our NE counties,
and expect further development to occur near/north of Interstate
20 over the next couple of hours. HiRes models are picking up on
the formation of a line of storms, along the incoming outflow
boundary to the W, that will move ESE across the northern half of
the forecast area. Have shifted highest pops slightly southward
to account for this.

19

&&

Previous short-term discussion:Today and tonight.

Finally going to get a push southward of the boundary that has been
stalled to our north for several days. However, that will not occur
until late tonight and during the day tomorrow, so more on that in
the extended section. For today, looks like most of the activity
will be limited to the northern half, if not just the northern third
of the area. So went with 60 pop across the far northern third of
the area through the afternoon. We have chance pops just to the
south of the I-20 corridor. They may need to be higher depending on
the overall layout of the showers. Either way it is still 20 to 30
percent higher than a typical summer day. With any storm that does
develop it will have a the potential to be strong. Looking at
microburst potential off of models and there is a low end threat
from the GFS and a low/moderate threat from the NAM. Based on the
previous days environment and not much of a change in the overall
atmospheric set up will include the wording of isolated damaging
winds for the northern half of the area. Once the balloon is in any
modifications and or changes can be done from that point. SPC has
placed the areas along and north of I-20 into a marginal threat, so
basically in line with our thought process. As we move into tonight,
showers and storms may persist a little longer than before as the
boundary begins to slide southward a touch. Generally expect
isolated to scattered showers anywhere in the forecast area, with
the highest chances along and north of the I-20 corridor.

16

.LONG TERM...
Friday through Thursday.

The main trough axis pushes through Central AL on Friday and the
weak frontal boundary stalls over the South-Central portions of the
state. Even though the the boundary is fairly weak, expect enough
lift during peak heating to drive afternoon thunderstorms. For now,
coverage could be more scattered, so have 40-50% PoPs in the
forecast each afternoon. As we have seen the past few days, any of
these scattered storms can develop a fairly intense core and
generate gusty winds 35-45 mph. While this is below severe limits,
similar winds have been causing downed trees due to the saturated
grounds. For now, have left our mention of any severe in the HWO for
Friday, but will need to re-evaluate any microburst potential once
we see how the convection pans out for today.

Another embedded wave moves southward through the larger-scale
trough over the Ohio River Valley on Saturday. This will push
another weak frontal boundary into Central AL, leading to enhanced
lift during the afternoon hours. Therefore, have included 40 PoPs
area-wide. By Sunday, the best chances of rain/storms will be
confined to the southern half of Central AL as the stalled boundary
remains in Southern AL.

The troughing over the Northeastern US begins to flatten and push
northward Tuesday into Wednesday, giving way to low-level ridging
over the Southeastern US. Expect typical diurnal temp and
precipitation trends Wednesday and Thursday with highs near 90 and
scattered afternoon thunderstorms.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms will continue to develop this
afternoon, with the main focus across northern terminals, as near
and north of the I-20 corridor remains the best area for
development. Based on current radar trends and near term guidance,
have adjusted prevailing and tempo wording through early evening.

Regarding fog and low cloud potential overnight, went with a
persistence forecast given very little change in setup. Will leave
out any reductions in vis and cig for now.

14

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will be possible across the
northern two thirds Central Alabama through tonight. Somewhat
better rain chances will move in Friday for the south as an upper
level disturbance slides through. There are no fire weather
concerns due to summertime humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  71  87  71  88 /  60  40  40  20  40
Anniston    91  72  87  72  88 /  40  40  40  20  40
Birmingham  89  74  88  74  89 /  60  40  40  20  40
Tuscaloosa  90  74  88  73  90 /  50  40  40  20  40
Calera      90  74  87  73  89 /  40  40  40  20  40
Auburn      91  73  87  72  88 /  20  30  50  20  40
Montgomery  94  75  90  75  91 /  20  30  50  20  40
Troy        91  73  88  72  89 /  10  30  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 6, 4:12 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
412 AM CDT Thu Jul 6 2017

ALZ011>015-017>050-071215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Isolated thunderstorms across the northern half of Central Alabama
may result in straight line wind damage with up to 60 mph this
afternoon. Areas that may see the activity will be along and north of
a Tuscaloosa, to Calera, to Wedowee Line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon.

In the hours before

Special weather statement, Jul 6, 12:15 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1215 PM CDT THU JUL 6 2017

ALZ020-061745-
Cherokee AL-
1215 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Payne, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon Np.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 8547 3432 8570 3436 8566 3437 8563
      3439 8562 3440 8563 3440 8561 3444 8558
      3446 8558 3447 8557 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1715Z 249DEG 19KT 3441 8568

19
Special weather statement, Jul 6, 2:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
218 PM CDT THU JUL 6 2017

ALZ024-061945-
Jefferson AL-
218 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fultondale, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Trussville, Gardendale, Irondale, Leeds, Moody,
Fultondale, Pinson-Clay-chalkv, Center Point, Clay, Pinson, Tarrant,
Argo, Ketona Lakes, Chalkville, Alton, Grayson Valley, Birmingham
Race Course, New Castle and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8653 3363 8653 3363 8654 3362 8654
      3362 8655 3356 8655 3357 8683 3367 8684
      3373 8654
TIME...MOT...LOC 1918Z 261DEG 23KT 3363 8678

87/GRANTHAM
Special weather statement, Jul 6, 2:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 PM CDT THU JUL 6 2017

ALZ026-062030-
St. Clair AL-
248 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Argo, or near Moody, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Trussville, Pell City, Moody, Springville, Odenville, Margaret, Argo,
Ashville, Riverside, Ragland, Bald Rock, Branchville, St. Clair
Springs, Wattsville and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 8609 3374 8608 3371 8613 3371 8614
      3367 8615 3368 8617 3370 8618 3369 8620
      3366 8617 3362 8617 3361 8620 3359 8619
      3359 8622 3357 8621 3358 8655 3362 8655
      3366 8653 3372 8653 3375 8654
TIME...MOT...LOC 1948Z 264DEG 31KT 3366 8650

87/GRANTHAM
Special weather statement, Jul 6, 2:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
249 PM CDT THU JUL 6 2017

ALZ023-024-062030-
Jefferson AL-Tuscaloosa AL-
249 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bull City to near Moundville. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Bessemer, Northport, Hueytown, Holt, Lake View,
Brookwood, Coaling, Vance, North Johns, Bull City, McFarland Mall,
Tuscaloosa Amphitheater, Lake Wildwood, Mercedes Benz Of Alabama,
Tannehill Ironworks State Park, Abernant, Shelton State Community
College, Bryant Denny Stadium and University Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3305 8782 3345 8736 3340 8693 3325 8704
      3325 8708 3322 8710 3322 8712 3324 8712
      3323 8715 3319 8720 3313 8720 3313 8728
      3309 8731 3305 8732
TIME...MOT...LOC 1949Z 273DEG 21KT 3345 8729 3307 8767

87/GRANTHAM
Special weather statement, Jul 6, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT THU JUL 6 2017

ALZ020-062100-
Cherokee AL-
321 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slackland, or near Centre, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centre, Tennala, Moshat and Coloma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8554 3399 8560 3406 8578 3410 8580
      3411 8580 3412 8579 3413 8580 3412 8581
      3415 8581
TIME...MOT...LOC 2021Z 284DEG 11KT 3411 8577

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:15 PM CDTSpecial Weather StatementBMXDeKalb30 min
Jul 6, 2:18 PM CDTSpecial Weather StatementBMXJefferson27 min
Jul 6, 2:48 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Jul 6, 2:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
Jul 6, 3:23 PM CDTSpecial Weather StatementBMXShelby52 min
Jul 6, 3:28 PM CDTSpecial Weather StatementBMXCalhoun47 min
Jul 6, 3:43 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah47 min
Jul 6, 4:09 PM CDTSpecial Weather StatementBMXShelby36 min
Jul 6, 4:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne36 min
Jul 6, 4:29 PM CDTSpecial Weather StatementBMXTalladega61 min
Jul 6, 4:32 PM CDTSpecial Weather StatementBMXWalker43 min
Jul 6, 4:37 PM CDTSpecial Weather StatementBMXFayette, Lamar53 min
Jul 6, 4:47 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega58 min
Jul 6, 5:11 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Walker3 hr
Jul 6, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette, Walker49 min
Jul 6, 5:23 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne38 min
Jul 6, 5:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
Jul 6, 5:50 PM CDTSpecial Weather StatementBMXCleburne40 min
Jul 6, 6:00 PM CDTSevere Thunderstorm WarningBMXFayette, Walker27 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.